Hail, Wayne
- When
- May 20, 4:51 PM EST to 4:53 PM EST
- Where
- Wayne County, 0.53 mi E of Centerville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.820, -84.990
Scattered thunderstorms developed across the area in an unstable air mass, south of a lingering stationary boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed across the area in an unstable air mass, south of a lingering stationary boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 20, 3:14 PM EST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 414 PM EDT Sun May 20 2018 .SYNOPSIS... An east-west front extending across the region will lift north on Monday as low pressure moves across the lower Great Lakes. As the low progresses east, a trailing cold front will cross the area late Monday night into Tuesday. High pressure will build in behind this front. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Weak boundary continues to bisect the forecast area. Dew points are pooled along this which also corresponds with the cumulus field. Forcing is quite weak, but there remain indications that some convection could develop late this afternoon and continue into evening. DCAPE has been increasing, so if storms can form, then there will be the potential for strong to damaging wind gusts through the remaining daylight hours. Additional elevated showers and thunderstorms may develop generally along the I-70 corridor in the overnight hours. MOS seems to have a reasonable handle on lows. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Boundary will lift north on Monday as low pressure moves towards the lower tip of Lake Michigan. Scattered to numerous showers and thunderstorms will occur with this boundary. Some convection will remain possible in the warm sector with better coverage late in the day into the evening along a pre-frontal trough. There is quite a bit of uncertainty in terms of how much instability will occur in the warm sector as well as the timing of the pre-frontal trough. A later arrival of the trough will mean that instability will be starting to wane as stronger- forced storms move in to the area. Any of the more robust storms could result in a damaging wind threat during the afternoon and evening. Showers and some thunderstorms will remain possible through the remainder of the night. Generally went a bit above guidance for temperatures. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Active weather pattern to continue through early next week with ILN/s FA on the periphery of mid/upper level ridging. Mid level shortwave to induce a surface wave that tracks through the area Monday night and Tuesday. This will allow an associated surface front to drop southeast through the Ohio Valley Tuesday. This will offer a continued threat for showers and thunderstorms. Warm temperatures to continue with Tuesdays highs from the upper 70s northwest to the lower 80s southeast. Northwest flow aloft to develop with surface high pressure building into the Great Lakes. A lingering chance for showers/thunderstorms will persisting the southeast early Wednesday, otherwise expect dry weather. Expect highs Wednesday in the upper 70s to lower 80s. The surface high will build southeast with continued dry weather Thursday. Above normal temperatures with highs from near 80 north to the lower/middle 80s south. Southerly low level flow develops on the backside of retreating sfc high pressure Friday with mid level ridging building into the Ohio Valley. Temperatures will warm up with highs in the lower and middle 80s. Mid level flow backs ahead of a developing trof with moisture increasing Friday night. Will mention chance pops for showers and thunderstorms Friday night west and across the entire area Saturday. Warm temperatures to continue with highs Saturday generally in the middle 80s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... VFR conditions are expected through at least the first half of the TAF period outside of any convection. And at this point, the probability of a storm impacting any of the terminals is too low to include lower conditions in the forecast. But VC has been used where appropriate to indicated when the better chance of precipitation is. After 06Z some mist/fog may develop and reduce visibilities. In addition, stratus is possible near the weak boundary remaining across the area. Conditions will improve to VFR late in the period. OUTLOOK...Thunderstorms possible through Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Haines AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 418 PM EDT Sun May 20 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-210830- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 418 PM EDT Sun May 20 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms remain possible late this afternoon into early this evening. If storms develop, they could result in strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms Monday afternoon and evening will have the potential to produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Wilmington OH 454 PM EDT SUN MAY 20 2018 INZ050-059-OHZ060-202145- Union IN-Wayne IN-Preble OH- 454 PM EDT SUN MAY 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE... NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT... At 454 PM EDT, radar indicated a strong thunderstorm over Richmond, moving southeast at 25 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Nickel size hail... Locations impacted include... Richmond, Eaton, Camden, New Paris, West Alexandria, Gratis, Spring Grove, Boston, Richmond Municipal Airport, Oklahoma, West Florence, Middleboro, Wheatville, Interstate 70 at US Route 127, Muttonville, Sugar Valley, Lake Lakengren and New Hope. This includes the following Interstates... I-70 in Indiana between mile markers 149 and 156. I-70 in Ohio between mile markers 0 and 11. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3992 8490 3980 8448 3959 8448 3976 8500 TIME...MOT...LOC 2054Z 295DEG 22KT 3981 8487 Novak
Special Weather Statement
National Weather Service Wilmington OH
520 PM EDT SUN MAY 20 2018
INZ050-202200-
Wayne IN-
520 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...
At 520 PM EDT, radar indicated a strong thunderstorm over Hagerstown,
moving southeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Economy, Middleboro,
Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.
This includes I-70 in Indiana between mile markers 134 and 153.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3987 8522 3987 8520 3998 8518 4000 8510
3993 8481 3973 8492 3973 8494 3983 8522
TIME...MOT...LOC 2120Z 295DEG 24KT 3992 8516
NovakThe Cincinnati radar (KILN), 109 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745628.